Publication

Back to overview

Etiology and pathogenesis of adverse drug reactions.

Type of publication Not peer-reviewed
Publikationsform Original article (non peer-reviewed)
Publication date 2012
Author Hausmann O, Schnyder B, Pichler W J,
Project Investigating the primary immune response against drugs in humans
Show all

Original article (non peer-reviewed)

Journal Chemical immunology and allergy
Volume (Issue) 97
Page(s) 32 - 46
Title of proceedings Chemical immunology and allergy
DOI 10.1159/000335614

Abstract

In clinical routine, adverse drug reactions (ADR) are common, and they should be included in the differential diagnosis in all patients undergoing drug treatment. Only part of those ADR are immune-mediated hypersensitivity reactions and thus true drug allergies. Far more common are non-immune-mediated ADR, e.g. due to the pharmacological properties of the drug or to the individual predisposition of the patient (enzymopathies, cytokine dysbalance, mast cell hyperreactivity). In true drug allergiesT cell- and immunoglobulin E (lgE)-mediated reactions dominate the clinical presentation. T cell-mediated ADR usually have a delayed appearance and include skin eruptions in most cases. Nevertheless, it should not be forgotten that they may involve systemic T cell activation and thus take a severe, sometimes lethal turn. Clinical danger signs are involvement of mucosal surfaces, blistering within the exanthematous skin areas and systemic symptoms, e.g. fever or malaise. Drug presentation via antigen-presenting cells to T cells can either involve the classical pathway of haptenization of endogenous proteins or be directly mediated via noncovalent binding to immune receptors (MHC molecules or T cell receptors), the so-called p-i concept. Flare-up reactions during the acute phase of T cell-mediated ADR should not be mistaken for true drug allergies, as they only occur in the setting of a highly activated T cell pool. IgE-mediated ADR are less frequent and involve mast cells and/or basophils as peripheral effector cells. Recent data suggest that certain patients with drug allergy have a preexistent sensitization although they have never been exposed to the culprit drug, probably due to cross-reactivity. Thus, allergic drug reactions on first encounter are possible. In general, the extent of cross-reactivity is higher in IgE-compared to T cell-mediated ADR. Based on a specific ethnic background and only for severe T cell-mediated ADR to certain drugs, a strong HLA association has been established recently.
-